Many of my reader’s saw my post yesterday on my Facebook page about our son’s recent food allergic reaction. This past Tuesday night I made a new vegan type of soba noodles for our family as a side dish. The label read “vegan” and the only allergens on the ingredient label were “soy and wheat.” Our youngest son Christopher ate his entire bowl of Soba noodles and 10 minutes after dinner he said to my husband and I that his stomach was really itchy. My husband and I believe there were most likely trace amounts of eggs and/or dairy in the new product I had just cooked. There is really no way to tell however and I’m researching 3rd party companies to test the ingredients of the noodles that were consumed.
We lifted up his shirt and he was LITERALLY covered in hives on his stomach and back. I’ve never seen so many hives on a little guy! What was strange about this reaction was that is was just topical hives. In the past, when Christopher has accidentally been exposed to eggs or dairy he has unfortunately experienced more serious anaphylactic symptoms such as diarrhea, vomiting, itchy/scratchy throat, etc. Not to discount all of these hives but as an asthmatic it was clear that he was not having any breathing difficulties and we treated immediately with 25mg of Benadryl. We continued to monitor Christopher throughout the night, and although it took about 5 hours for the hives to dissipate, thankfully he was not showing any signs of anaphylactic shock. In addition to the Benadryl every 6 hours I also had so Prednisone on hand and I gave him 10mL of that in addition to half of an adult dosage of Zantac which also acts as a histamine blocker.
After a long night, Wednesday morning arrived and Christopher seemed to be in the clear. He was receiving dosages of Benadryl every 6 hours and I had consulted not only a nurse on staff at U of M where is treated specifically for food allergy, but also his local pediatrician. At about 9am yesterday the hives started reappearing FULL force over the course of 2 hours and at that point we made the decision to drive him to the hospital. I just want to stress that he was not showing any signs/symptoms of anaphylactic shock. We decided to take him to the ER because we couldn’t get an appointment with his pediatrician until 4:15pm and we were concerned that the Benadryl was not property controlling the histamines. We feared that the hives may eventually lead to additional symptoms such as pulmonary and other anaphylactic symptoms. On the way to the hospital I spoke to my friend on the phone who was an ER doc and he suggested we administer the Epi-pen which we did prior to reaching the ER.
I believe the details of this experience are critical in helping others understand how to properly react during an allergic reaction, hence the long length of this blog post. And again, this reaction was completely different from all others before. Upon arriving at the ER we were taken back to a room almost right away given the nature of having administered Epi-Pen. At the ER Christopher was given 50mg of Prednisone, 25 mg of Benadryl, and Zantac (1/2 adult dosage I think 10mg)…his vitals were good and he did not need an IV. Christopher was an amazing trooper and a BRAVE little boy despite his discomfort. After being in the ER for about 20 minutes his hives began swelling all over his face again (right eye started to swell up a bit), hives on back, chest, arms, buttocks, legs, etc. began to get worse. After consult again with ER doc we decided to administer another Epi-Pen. Our AMAZING nurse administered the Epinephrine through a syringe and Christopher said it “wasn’t as bad as the Epi-Pen.” He was really in good spirits.
The 2nd dosage of Epi decreased the topical symptoms and swelling and we were discharged from the hospital after about 4 hours since his symptoms were under control and we live less than 2 miles from the hospital. Needless to say, about 2 hours post-discharge hives began to appear again but not like before. Our ER doc who was wonderful as well stated that we should expect the hives to come and go on and off for days…closely monitor him and continue prednisone, Benadryl and Zantac to taper drugs off for the next 3 days.
Last night was another long night as Christopher was covered in itchy red bumps, some of which were swollen, and others were just dots on his body and face. Poor little guy. Cortisone didn’t really help with the itchiness unfortunately. We’re now on day three of the reaction and he’s in good spirits and I would imagine today will be more of the same…onset of hives followed by them coming and going as his body continues to flush out the histamines.
Anyhow, the last 2 days have been a whirlwind of emotions for us as parents and for both of our little boys. Christopher has been such a brave little boy and so tough and strong! I’m so impressed with his positive attitude through this entire ordeal and his eloquence during such a scary situation.
I’ll continue to post updates on my Facebook page as the days continue….I apologize for the rambling and any possible typos in this post as I rushed to get this post out in between caring for our little guy. Additionally, I placed a complaint with the FDA regarding the product I fed the boys for the possibility of undeclared allergens…the verdict is still out on this until we receive the results of the chemical tests of the product. I didn’t want to mention the name of the manufacturer of the product that I believe caused the allergic reaction until more facts are discovered relating to the ingredients. Furthermore, I do want to state there is always the possibility that Christopher is allergic to another ingredient in the noodles that we have not been aware of. Ie. perhaps he developed or has a new allergy that we do not know about…